Be prepared for an opioid emergency
HOW DOES AN OPIOID EMERGENCY OCCUR?
An opioid overdose emergency occurs when there are so many opioid molecules in the brain that they overwhelm the brain receptors and block the body’s drive to breathe. Signs of this life-threatening event include slow or shallow breathing, slowed heartbeat and weak pulse, a loss of consciousness, and pale, blue, or cold skin. Every second counts, especially if a person stops breathing — without sufficient oxygen, brain damage may begin within 4 minutes, and death can occur as soon as 4 to 6 minutes later. That’s why it’s critical to know the signs of an opioid overdose emergency.
EMERGENCY TREATMENT OPTIONS
Opioid emergency-related deaths can often be prevented if a person receives emergency medical care and timely administration of an opioid overdose emergency treatment. For years, treatments that quickly reverse the effects of an opioid overdose and help restore breathing have only been available in medical and hospital settings for use by trained personnel.
However, consumers are able to purchase FDA-approved emergency treatments directly from the pharmacy, and many insurance plans cover them at a relatively low cost. Most recent provisional data from the Centers for Disease Control and Prevention (CDC) indicate that approximately 67,000 opioid overdose deaths occurred in the US in a 12-month period ending in Nov 2020. The CDC recommends the following:
- Individuals who are at risk for opioid overdose — including those with a prior history of overdose, those with opioid use disorder, or those using illicit opioids and other drugs that might be mixed with fentanyl — get a prescription for naloxone from their healthcare provider
- Those who take high doses of prescription opioids or who have both opioid and benzodiazepine prescriptions also get a prescription for naloxone
- Multiple doses of naloxone may be administered for a single overdose, as needed, due to the potency of fentanyl or the prolonged effects of opioids
This is not a substitute for emergency medical care. When administering an emergency treatment option, always be sure to call 911 right away, even if the person wakes up. Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help to arrive.
In 2019, someone died from an opioid overdose every 11 minutes in the United States.*
*Both prescription and illicit use.